Virginia, 2009

Damaging Winds in Virginia, June 11, 2009

June 11, 2009 · NWS MRX · 5 events in 4 counties and zones

A thunderstorm complex developed along a boundary and tracked across southwest Virginia bringing numerous thunderstorm wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm complex developed along a boundary and tracked across southwest Virginia bringing numerous thunderstorm wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 1:55 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 11, 1:55 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT THU JUN 11 2009

.SHORT TERM (TONIGHT THROUGH FRIDAY)...WILL REMAIN IN AN ACTIVE
WEATHER PATTERN THROUGH THE SHORT TERM AS A WEAK FRONTAL BOUNDARY
SLOWLY SAGS SOUTHWARD...AND MOVES INTO THE SOUTHERN APPALACHIAN
REGION.  THE AIR MASS HAS BECOME MODERATELY UNSTABLE THIS AFTERNOON
WITH THE HELP OF DAYTIME HEATING.  AS A RESULT...SCATTERED
THUNDERSTORMS WILL CONTINUE OVER THE AREA INTO THE EVENING HOURS.
SOME OF THE STORMS MAY BECOME STRONG...POSSIBLY EVEN SEVERE.
COVERAGE AND INTENSITY SHOULD DIMINISH AFTER SUNSET...BUT SHOULD
STILL SEE SOME CONVECTION THROUGH THE NIGHT.  ADDITIONAL CONVECTION
IS EXPECTED ON FRIDAY AS THE BOUNDARY SLIDES INTO THE AREA.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...WITH ZONAL FLOW
ALOFT...AN OLD FRONTAL BOUNDARY WILL REMAIN OVER THE AREA INTO
SATURDAY...ALLOWING FOR CONTINUED SCATTERED CONVECTION.  AN UPPER
RIDGE BUILDING OVER THE CENTRAL U.S. ON SUNDAY...WILL SLOWLY SHIFT
ZONAL FLOW TO SLIGHTLY NORTHWESTERLY.  WILL CONTINUE TO SEE A SERIES
OF WEAK IMPULSE MOVE THROUGH THE UPPER FLOW...CREATING CONTINUE
ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE FIRST HALF
OF THE EXTENDED.  THE UPPER RIDGE WILL SHIFT EAST DURING THE
PERIOD...AND BY WEDNESDAY IS EXPECTED TO BE POSITIONED OVER THE MRX
CWA.  THIS SHIFT IN THE WEATHER PATTERN WILL CHANGE CONVECTION TO A
MORE SUMMERTIME CONVECTIVE PATTERN WITH MAINLY DIURNAL THUNDERSTORMS
FAVORING HIGHER TERRAIN.  AS FOR TEMPS...STAYED CLOSE TO GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   69  87  68  87  68 /  40  50  20  40  20
KNOXVILLE AIRPORT, TN     68  84  66  85  67 /  50  40  20  40  30
OAK RIDGE, TN             67  84  66  85  67 /  40  40  20  40  20
TRI CITIES AIRPORT, TN    64  81  63  83  63 /  60  40  20  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 11, 4:07 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 AM EDT THU JUN 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
507 AM EDT THU JUN 11 2009 /407 AM CDT THU JUN 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY THIS AFTERNOON AND
LINGER THROUGHOUT THE EVENING...AS A COLD FRONT SAGS SLOWLY SOUTH.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS OF
50 MPH OR MORE AND HAIL OF PENNY SIZE OR LARGER. BRIEF LOCALLY
HEAVY RAINS COULD OCCUR WITH THE STRONGEST STORMS...WITH FREQUENT
DEADLY LIGHTNING STRIKES IN AND NEAR ALL STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK COLD FRONT WILL LINGER ACROSS THE REGION FRIDAY INTO
SATURDAY...HELPING SCATTERED THUNDERSTORMS TO CONTINUE. AN UPPER
LEVEL DISTURBANCE ON SUNDAY WILL ALSO PRODUCE MORE SHOWERS AND
SCATTERED THUNDERSTORMS.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...FROM FRIDAY THROUGH SUNDAY. THE MAIN THREATS
WILL BE DAMAGING DOWNBURSTS WINDS OF 50 MPH OR HIGHER AND LARGE
HAIL. LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH WILL ALSO OCCUR
WITH THE STRONGER STORMS...AND FREQUENT DEADLY LIGHTNING STRIKES IN
AND NEAR ANY THUNDERSTORMS.

A RIDGE OF HIGH PRESSURE WILL BUILD EASTWARD FROM THE SOUTHERN
PLAINS MONDAY THROUGH WEDNESDAY. THIS SHOULD DECREASE THE CHANCES
OF THUNDERSTORMS FOR EARLY NEXT WEEK...WITH MAINLY ISOLATED
AFTERNOON AND EVENING STORMS DEVELOPING DURING THE HEAT OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN FRIDAY
AND SATURDAY.

TT/TG

In the hours before

Local storm report, Jun 11, 2:08 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/11/2009                   KNOX               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

&&
Local storm report, Jun 11, 2:14 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
06/11/2009                   UNION              TN   LAW ENFORCEMENT

            SVERAL TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 11, 2:17 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     6 ENE TAZEWELL          36.49N 83.48W
06/11/2009                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 11, 2:28 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     BYBEE                   36.04N 83.18W
06/11/2009  E60.00 MPH       COCKE              TN   AMATEUR RADIO

&&
Local storm report, Jun 11, 2:47 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     BEAN STATION            36.34N 83.28W
06/11/2009                   GRAINGER           TN   AMATEUR RADIO

            ONE TREE DOWN AND DAMAGE TO METAL STORAGE BUILDING.

&&
Local storm report, Jun 11, 3:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
06/11/2009                   COCKE              TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

The radar

The Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 11, 3:20 PM EST to 3:30 PM EST
Where
Scott County, 0.69 mi N of Gate City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.640, -82.580

Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Wise

When
June 11, 3:30 PM EST to 3:35 PM EST
Where
Wise County, 0.88 mi SE of Pound
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.120, -82.610

Law enforcement officials reported one tree downed by thunderstorm winds in Pound.

Thunderstorm Wind, Wise

When
June 11, 3:35 PM EST to 3:37 PM EST
Where
Wise County, Appalachia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.900, -82.780

The utility company personnel reported one tree downed by thunderstorm winds in Appalachia.

Thunderstorm Wind, Washington

When
June 11, 3:45 PM EST to 3:55 PM EST
Where
Washington County, 2.07 mi N of Vance
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.710, -81.970

Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Russell

When
June 11, 4:00 PM EST to 4:10 PM EST
Where
Russell County, Lebanon
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.900, -82.080

Law enforcement officials reported several trees downed by thunderstorm winds in Lebanon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173728, 173729, 173731, 173732, 173733.